ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1024

AKI Associated with Semaglutide

Session Information

Category: Diabetic Kidney Disease

  • 602 Diabetic Kidney Disease: Clinical

Authors

  • Leehey, David J., Loyola University Health System, Maywood, Illinois, United States
  • Picken, Maria M., Loyola University Health System, Maywood, Illinois, United States
  • Rahman, Mohamed A., Nephrology Associates Northern Illinois, Elk Grove Village, Illinois, United States
Introduction

Recently there have been post-marketing reports of AKI and worsening CKD in patients taking glucagon-like peptide-1 (GLP-1) receptor agonists. Clinical details of these patients have not been published. Herein we report two patients who suffered rapid worsening of renal function after being prescribed semaglutide (Ozempic).

Case Description

Patient 1. An 83-year-old woman with diabetes, hypertension, and CKD was seen in Apr 2020 for increasing leg edema. In Nov 2019 she had been prescribed weekly semaglutide injections. At that time serum creatinine was 1.59 mg/dL (eGFR 30 mL/min/1.73m2) and serum albumin 3.3 g/dL. Rate of decline of eGFR for the previous 6 years had been 1.5 mL/min/1.73m2/yr. Attempts to increase the dose of semaglutide from 0.25 mg to 0.5 mg resulted in nausea and vomiting the day following the injection, so the drug had been stopped at the end of March 2020. She had no intercurrent illnesses, hospitalizations, or change in other medications. Examination revealed BP 162/82 and 3+ peripheral edema. Serum creatinine was 3.50 mg/dL (eGFR 11), serum albumin 2.9 g/d, and urine protein/creatinine ratio (UPCR) 4.9 g/g. Urinalysis revealed 3+ protein. Renal biopsy showed diffuse and nodular glomerulosclerosis with acute interstitial lymphocytic and eosinophilic infiltration and acute tubular injury. There has been no recovery of renal function in the 2 months since semaglutide was discontinued.
Patient 2. A 65-year-old male with diabetes, hypertension, and CKD was initially seen in 2012 for CKD management. BP was well controlled and eGFR stable in the 30-35 range with UPCR of 400-500 mg/g for the next 7 years. In Nov 2019 he was started on weekly semaglutide 0.25 mg increased after 2 weeks to 0.5 mg, after which eGFR decreased to 22 in Mar 2020 accompanied by an increase in UPCR to 1333. The patient denied GI symptoms but did complain of decreased appetite and fatigue. Semaglutide was stopped with resolution of symptoms. His most recent eGFR is 24.

Discussion

AKI has been observed in both clinical trials with GLP-1 receptor agonists and post-marketing clinical experience. Most of these events have occurred in patients who experience adverse GI symptoms. To our knowledge, Patient 1 is the first reported case with biopsy findings. Patients developing new symptoms after starting semaglutide should have laboratory tests performed and the drug discontinued if there is worsening renal function.